A Generalization of a Theorem of Delaunay on Constant Mean Curvature Surfaces

  • Brian Smyth
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 51)

Abstract

In 1841, Delaunay [2] classified all surfaces of revolution of constant mean curvature, with a beautifully simple description in terms of conics. The constancy of the mean curvature is expressed by an ordinary differential equation for the radius of rotation with respect to the meridian length. The resulting equation was, in those days, very familiar as the differential equation governing the roulette of a conic, that is, the locus of the focus of a conic as it rolls in a plane along a line.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M.S. Baouendi and C. Goulaouic, Singular nonlinear Cauchy problems, J. Differential Equations, 22 (1976), pp. 268–291.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Ch. Delaunay, Sur la surface de révolution dont la courbure moyenne est constante, Journal de Mathématiques Pure et Appliquée, 16 (1841), pp. 309–321.Google Scholar
  3. [3]
    J. Eells, The surfaces of Delaunay, Math. Intelligencer, 9 (1987), pp. 53–57.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    H. Hopf, Über Flächen mit einer Relation zwischen den Hauptkrümmungen, Math. Nachr., 4 (1951), pp. 232–249.MathSciNetMATHGoogle Scholar
  5. [5]
    W. Meeks, The topology and geometry of embedded surfaces of constant mean curvature, J. Diff. Geom., 27 (1989), pp. 539–552.MathSciNetGoogle Scholar
  6. [6]
    B. Smyth, The generalization of Delaunay’s Theorem to constant mean curvature surfaces with continuous internal symmetry, Preprint, University of Notre Dame, 1987.Google Scholar
  7. [7]
    B. Smyth and F. Xavier, A strong geometric estimate for the index of an umbilic on a smooth surface, Bull. London Math. Soc. 1992 (to appear).Google Scholar
  8. [8]
    M. Timmreck, H-Flächen mit einer einparametrigen Symmetrie, Diplomarbeit, Technische Universität Berlin, 1990.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1993

Authors and Affiliations

  • Brian Smyth
    • 1
  1. 1.Department of MathematicsUniversity of Notre DameNotre DameUSA

Personalised recommendations